Alert archive / Illinois / Tornado Warnings in 1998
Tornado Warning 56, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jun 29, 1998, 3:41 PM CDT for Warren County, Illinois. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 3:41 PM CDT (20:41 UTC)
- Expired
- Jun 29, 1998, 4:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Warren County, IL
The radar
The Quad Cities radar (KDVN), 85 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 4:08 PM CDT | Tornado F0 | Roseville, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
722 WFUS1 KMLI 292043 RRA TORMLI ILC073-187-292145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 341 PM CDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * TORNADO WARNING FOR... HENRY COUNTY ILLINOIS IN NORTHWESTERN ILLINOIS WARREN COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 445 PM CDT * AT 342 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A DEVELOPING TORNADO 45 MILES WEST OF KEWANEE OR 7 MILES NORTHWEST OF SHAW MOVING EAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... ELEANOR AROUND 345 PM CDT PONEMAH AROUND 350 PM CDT MONMOUTH AROUND 350 PM CDT LARCHLAND AROUND 355 PM CDT CAMBRIDGE AROUND 420 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR BERG &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jun 29, 12:52 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 29, 12:52 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1252 PM CDT MON JUN 29 1998 DISCUSSION WILL BE KEPT BRIEF WITH NEW TORNADO WATCH 700 ISSUED FOR MOST OF CWA. STRONG/SEVERE THUNDERSTORMS CURRETLY OVER NORTHERN/CENTRAL IOWA SHOULD MOVE E/SE ALONG INSTABILITY AXIS THIS AFTERNOON AND EVENING. AMPLIFYING NORTHWEST FLOW SHOULD FINALLY SHOVE PESKY FRONT WELL SOUTH OF REGION ON TUESDAY. CID 063/30 DBQ 064/40 MLI 065/40 BRL 065/40 BERG
In the hours before
Local storm report, Jun 29, 2:27 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0220 PM KEYSTONE IA WIND DAMAGE
06/29/98 BENTON SEMI TRUCK OVERTURNED HIGHWAY
30. WIDESPREAD POWER OUTAGES
0234 PM S W VAN HORNE IA EXTREME WINDS
06/29/98 BENTON HIGH WINDS BLOWING DEBRIS IN
AIR.Local storm report, Jun 29, 2:30 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 157 PM CDT MON JUN 29 1998 TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(CDT) ....COUNTY LOCATION.... 0221 PM 4 W KEYSTONE IA 70 MPH WIND GUST 06/29/98 BENTON 70 MPH PLUS WIND GUST
Local storm report, Jun 29, 2:46 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
305 PM CEDAR RAPIDS AIRPORT IA 72 MPH WIND
06/29/98 LINN ASOS OBSERVATION
0230 PM WEST IOWA COUNTY IA WIND DAMAGE
06/29/98 IOWA TREES DOWN AND ROOFS OFF
BUILDINGS
0255 PM NORWAY IA 70 MPH WIND GUST
06/29/98 IOWA POSSIBLE 70 TO 80 MPH WIND
0255 PM FAIRFAX IA 70 MPH WIND GUST
06/29/98 LINN POSSIBLE 70 TO 80 MPH WINDLocal storm report, Jun 29, 3:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0300 PM 1 W CEDAR RAPIDS IA 60 MPH WIND GUST
06/29/98 LINN TREES DOWN
0305 PM 1 W TIFFIN IA FUNNEL CLOUD
06/29/98 JOHNSON
0305 PM WASHINGTON IA WIND DAMAGE
06/29/98 WASHINGTON ESTIMATED 100 MPH WINDS
0309 PM CEDAR RAPIDS AIRPORT IA 78 MPH WIND GUST
06/29/98 LINN FAA TOWER REPORTED WIND FROM
310 AT 47 GUST TO 68 KTS
0315 PM 1 S WASHINGTON IA FUNNEL CLOUD
06/29/98 WASHINGTON
0320 PM WEST BRANCH IA 60 MPH WIND GUST
06/29/98 CEDARLocal storm report, Jun 29, 3:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
0300 PM 1 W CEDAR RAPIDS IA 60 MPH WIND GUST
06/29/98 LINN TREES DOWN
0305 PM 1 W TIFFIN IA FUNNEL CLOUD
06/29/98 JOHNSON
0305 PM WASHINGTON IA WIND DAMAGE
06/29/98 WASHINGTON ESTIMATED 100 MPH WINDS
0309 PM CEDAR RAPIDS AIRPORT IA 78 MPH WIND GUST
06/29/98 LINN FAA TOWER REPORTED WIND FROM
310 AT 47 GUST TO 68 KTS
0315 PM 1 S WASHINGTON IA FUNNEL CLOUD
06/29/98 WASHINGTON
0320 PM WEST BRANCH IA 60 MPH WIND GUST
06/29/98 CEDARLocal storm report, Jun 29, 3:21 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
246 PM CDT MON JUN 29 1998
TIME(CDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CDT) ....COUNTY LOCATION....
305 PM CEDAR RAPIDS AIRPORT IA 72 MPH WIND
06/29/98 LINN ASOS OBSERVATION
0230 PM WEST IOWA COUNTY IA WIND DAMAGE
06/29/98 IOWA TREES DOWN AND ROOFS OFF
BUILDINGS
0255 PM NORWAY IA 70 MPH WIND GUST
06/29/98 IOWA POSSIBLE 70 TO 80 MPH WIND
0255 PM FAIRFAX IA 70 MPH WIND GUST
06/29/98 LINN POSSIBLE 70 TO 80 MPH WINDThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:22 PM CDT | Tornado Warning | DVN | Henderson, Mercer | 63 min |
| Jun 29, 3:26 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 64 min |
| Jun 29, 3:41 PM CDT | Tornado Warning | DVN | Henry | 64 min |
| Jun 29, 3:45 PM CDT | Tornado Warning | DVN | Hancock | 65 min |
| Jun 29, 3:47 PM CDT | Tornado Warning | DVN | McDonough | 63 min |
| Jun 29, 4:57 PM CDT | Severe Thunderstorm Warning | DVN | Putnam | 48 min |
| Jun 29, 6:24 PM CDT | Tornado Warning | DVN | Hancock | 51 min |
Nearby
Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.